Idaho, 2012Heavy Snow in Idaho, December 1 to 2, 2012
December 1 to 2, 2012 · NWS PIH · 4 events in 4 counties and zones
A very wet Pacific storm system with a series of potent short waves brought 1 to 4 feet of snow to the Central Mountains and Upper Snake River Highlands. The highest amounts were 42 inches at Dollarhide Summit and 43 inches at Bear Canyon.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very wet Pacific storm system with a series of potent short waves brought 1 to 4 feet of snow to the Central Mountains and Upper Snake River Highlands. The highest amounts were 42 inches at Dollarhide Summit and 43 inches at Bear Canyon. Snow levels were above 7000 feet throughout the storm. The storm began on the morning of November 30th but the brunt of snow fell on December 1st and 2nd in the long duration event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Nov 30, 1:52 PM MST, 10 hours 9 minutes earlier.
Area forecast discussion, Nov 30, 1:52 PM MST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
152 PM MST FRI NOV 30 2012
.SHORT TERM...TONIGHT THROUGH MONDAY. A WINTER STORM WARNING
REMAINS POSTED FOR THE MOUNTAINS OF SE IDAHO ABOVE 6500 FEET
THROUGH MONDAY MORNING AS A MOIST PACIFIC SYSTEM REMAINS ANCHORED
OFF THE NW COAST. TWO PRIMARY WAVES ARE EXPECTED WITHIN THIS
PERIOD...THE FIRST TODAY THROUGH THIS EVENING...FOLLOWED BY A LULL
SATURDAY AS THE LOW RELOADS FOR YET ANOTHER PUSH SUNDAY. SNOW
LEVELS WILL GENERALLY REMAIN ABOVE 6000 FEET THROUGHOUT THE
WEEKEND BUT MAY LOWER TO 5500 FEET AT TIMES. THE SNOW LEVEL WILL
BEGIN TO LOWER TO VALLEY FLOORS BEHIND A COLD FRONT SUNDAY
AFTERNOON/EVE. AHEAD OF THE FRONT...WE SHOULD SEE WINDS BEGIN TO
INCREASE FROM THE SOUTH SATURDAY AND THEN REACH ADVISORY LEVELS
SUNDAY AHEAD OF THE FRONT. WINDS AT 10000 FEET MSL WILL BE
HOWELING...WITH SUSTAINED SPEEDS OF 45-55KTS. SPEEDS OF THIS
MAGNITUDE WILL LIKELY POSE A PROBLEM ACROSS THE MOUNTAIN PASSES
SUNDAY WITH BLOWING AND DRIFTING SNOW AND WHITE-OUT CONDITIONS. A
BREAK IN THE ACTIVITIY FOLLOWS MONDAY AS THE LOW OFF THE NW COAST
REGATHERS ITSELF. HUSTON
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY. PERIOD BEGINS UNDER A WEAK
TRANSIENT UPPER RIDGE. THE RIDGE SHIFTS EASTWARD BY TUESDAY MORNING
OPENING UP A MOIST SOUTHWESTERLY FLOW WITH MODELS HITTING THE
CENTRAL IDAHO MOUNTAINS WITH ANOTHER ROUND OF PRECIPITATION. THE
SURFACE GRADIENT INCREASES AS WELL ON TUESDAY AS A COLD FRONT PUSHES
ONTO THE WASHINGTON/OREGON COAST. WINDS AT 700MB INCREASE TO AROUND
45 TO 50 KTS OVER THE SNAKE PLAIN AND SOUTHERN HIGHLANDS THROUGH
WEDNESDAY NIGHT AS THE FRONT PASSES THROUGH SOUTHEAST IDAHO.
PRECIPITATION WILL SHIFT EASTWARD AS THE UPPER TROUGH FINALLY PASSES
THROUGH ON THURSDAY NIGHT. GFS/ECMWF ARE FAIRLY WELL IN PHASE
THROUGH THURSDAY MORNING WITH THE UPPER LEVEL PATTERN...BUT GFS
BUILDS A HIGHER AMPLITUDE RIDGE OVER THE PACIFIC COAST ON FRIDAY
MORNING. HINSBERGER
&&
.AVIATION...TERMINAL HAVE RECEIVED AT LEAST SOME RAIN TODAY WITH
ONLY KSUN CURRENTLY BELOW VFR CONDITIONS. GOES-DERIVED MVFR
PROBABILITY SEEMS TO BE EXPANDING ACROSS THE UPPER SNAKE PLAIN. HAVE
THUS INCLUDED A TEMPO AT KIDA FOR 2000 FT CEILING FOR A COUPLE OF
HOURS. EXCEPT FOR KBYI...MOS GUIDANCE AND BUFR SOUNDINGS POINT TO
CONTINUED RAIN INTO EARLY TOMORROW MORNING WITH SOME
CEILING/VISIBILITY IMPROVEMENT AROUND SUNRISE TOMORROW. KBYI SHOULD
REMAIN VFR. HINSBERGER
&&
.HYDROLOGY...A MOIST PACIFIC STORM SYSTEM IS STILL EXPECTED TO
DELIVER UPWARDS OF 2 TO 4 INCHES OF LIQUID PRECIPITATION TO THE
CENTRAL MOUNTAINS TODAY THROUGH MONDAY MORNING. HENCE A HYDROLOGIC
OUTLOOK HAS BEEN ISSUED FOR CUSTER AND BLAINE COUNTIES WITH THE
GREATEST CONCERN BEING DEBRIS FLOWS WHICH MAY DEVELOP OVER SOME OF
THE BURN SCARS LEFT FROM THIS PAST SUMMER. THE REMAINDER OF SE
IDAHO SHOULD SEE ANWHERE FROM 1 TO 2 INCHES TOTAL LIQUID FOR THE
ENTIRE EVENT.
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 AM MST MONDAY ABOVE 6500 FEET FOR
THE IDZ019-023-025-031-032.
WINTER STORM WARNING UNTIL 5 AM MST MONDAY IDZ018.
&&
Hazardous weather outlook, Nov 30, 4:38 AM MST, 19 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
438 AM MST FRI NOV 30 2012
IDZ018-019-023-025-031-032-011145-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
WASATCH MOUNTAINS/IDAHO PORTION-BIG AND LITTLE WOOD RIVER REGION-
LOST RIVER/PAHSIMEROI-
438 AM MST FRI NOV 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR HEAVY SNOW ABOVE 6500
FEET. AMOUNTS IN EXCESS OF A FOOT ARE POSSIBLE IN THE CENTRAL
MOUNTAINS WITH LESSER AMOUNTS IN THE EASTERN HIGHLANDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH ELEVATION SNOW WILL CONTINUE SATURDAY AND SUNDAY. ANOTHER
SYSTEM MAY BRING SNOW ON TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ017-020>022-024-011145-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-
438 AM MST FRI NOV 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
EXPECT RAIN BELOW 6500 FEET WITH SNOW ABOVE THAT LEVEL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VALLEY RAIN AND MOUNTAIN SNOW WILL CONTINUE SATURDAY AND SUNDAY
WITH SOME DRYING MONDAY. MORE PRECIPITATION WILL MOVE INTO THE AREA
TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Heavy Snow, Sawtooth Mountains
- When
- December 1, 12:01 AM MST to December 2, 4:00 PM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- SNOTEL
A powerful Pacific storm system brought 3 days of heavy snow to elevations above 7000 feet. 38 inches fell at Smiley Mountain with 28 inches at Mill Creek Summit and a storm high of 43 inches at Bear Canyon.
Heavy Snow, Upper Snake Highlands
- When
- December 1, 12:01 AM MST to December 2, 4:00 PM MST
- Where
- Upper Snake Highlands forecast zone
- Reported by
- SNOTEL
Eighteen inches of snow fell at Black Bear with 34 inches at White Elephant.
Heavy Snow, Big and Little Wood River Region
- When
- December 1, 12:01 AM MST to December 2, 4:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- SNOTEL
Heavy snow fell above 7 thousand feet as a very moist Pacific system moved slowly through the region. 42 inches fell at Dollarhide Summit at 8,420 feet. 28 inches fell at Galena Summit with 31 inches at Hyndman and 29 inches at Lost Wood Divide.
Heavy Snow, Lost River / Pahsimeroi
- When
- December 1, 12:01 AM MST to December 2, 4:00 PM MST
- Where
- Lost River / Pahsimeroi forecast zone
- Reported by
- SNOTEL
A strong and wet Pacific storm system brought 27 inches of snow to Hilt's Creek.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, December 1 to 31, 2012$415 million · 20 events
- Drought in Texas, December 1 to 31, 2012$50 million · 24 events
- Drought in Oklahoma, December 1 to 31, 2012$55 million · 3 events
- Flooding and High Wind in California, December 1 to 2, 20121 death · 60 kt wind · 8 events
- Winter Storm and Heavy Snow in Montana, December 1 to 2, 20121 death · 3 events
- Drought in Texas, December 1 to 31, 2012$98,000 · 41 events
- Drought in Oklahoma, December 1 to 31, 201248 events
- High Wind in Nevada, December 1 to 2, 2012$80,000 · 76 kt wind · 3 events
- Drought in New Mexico, December 1 to 31, 201239 events
- Drought in Nebraska, December 1 to 31, 201230 events
- Drought in Arkansas, December 1 to 31, 201228 events
- Drought in Missouri, December 1 to 31, 201227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425094, 425095, 425104, 425113.